Format

Send to

Choose Destination
J Clin Anesth. 2014 Mar;26(2):149-51. doi: 10.1016/j.jclinane.2013.11.008. Epub 2014 Feb 22.

Toxic plasma concentration of ropivacaine after a paravertebral block in a patient suffering from severe hypoalbuminemia.

Author information

1
Service d'Anesthésie et Réanimation Chirurgicale, Rouen University Hospital, Hôpital Charles-Nicolle, 1 rue de Germont, 76031, Rouen Cedex, France. Electronic address: emile.calenda@chu-rouen.fr.
2
Service de Chirurgie Thoracique et Cardiovasculaire, Rouen University Hospital, Hôpital Charles-Nicolle, 1 rue de Germont, 76031, Rouen Cedex, France.
3
Service d'Anesthésie et Réanimation Chirurgicale, Rouen University Hospital, Hôpital Charles-Nicolle, 1 rue de Germont, 76031, Rouen Cedex, France.

Abstract

A case of systemic ropivacaine toxicity from a continuous thoracic paravertebral block in an adult patient who received a lobectomy is presented. The catheter was placed by the surgeon. Eleven hours after the start of the infusion, the patient experienced an arrhythmia leading to death. The total venous plasma concentration of ropivacaine was high (3.2 μg/mL). Furthermore, the patient had severe hypoalbuminemia (albumin 24 g/L), which resulted in the increase of the unbound ropivacaine plasma concentration that was responsible for the toxic side effects.

KEYWORDS:

Hypoalbuminemia; Ropivacaine: plasma concentration; Thoracic paravertebral block

PMID:
24565501
DOI:
10.1016/j.jclinane.2013.11.008
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center